Alert archive / Montana / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 2, NWS Billings, MT

May 12, 2009Carter County, Montana

NWS Billings, MT issued this severe thunderstorm warning at May 12, 2009, 2:56 PM MDT for Carter County, Montana. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 12, 2009, 2:56 PM MDT (20:56 UTC)
Expired
May 12, 2009, 3:30 PM MDT
In force
34 min
Issued by
NWS Billings, MT
Area
Storm-based polygon

County Carter County, MT

The radar

The Rapid City radar (KUDX), 205 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 8.9 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2009-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2009-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1891 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 9:10 AM MDT, 5 hours 46 minutes earlier.

Area forecast discussion, May 12, 9:10 AM MDT, 5 hours 46 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
910 AM MDT TUE MAY 12 2009

.SHORT TERM...VALID FOR TDY AND WED...

CURRENT RADAR SHOWS PRECIPITATION FILLING IN ACROSS SOUTHWEST
MONTANA WITH MID LEVEL CLOUDS MOVING THROUGH SOUTH CENTRAL AND
SOUTHEAST MONTANA AND NORTHERN WYOMING. UPPER LEVEL LOW OVER
WASHINGTON WITH SOUTHWEST FLOW ALOFT OVER THE REGION THIS MORNING
WITH A SERIES OF DISTURBANCES MOVING ACROSS THE AREA. FIRST
DISTURBANCE IS GENERATING SHOWERS AS FAR EAST AS LIVINGSTON WITH
SOME HEAVIER SNOW SHOWERS AND ISOLATED THUNDERSTORMS OVER
SOUTHWEST MONTANA. THIS DISTURBANCE WILL LIFT ACROSS THE CENTRAL
PART OF THE AREA THIS MORNING SPREADING PRECIPITATION AS FAR EAST
AS BILLINGS WITH ISOLATED SHOWERS POSSIBLE OVER THE SOUTHEAST.
NEXT WAVE REACHES SOUTH CENTRAL MONTANA AROUND MID AFTERNOON AND
ASSOCIATED LIFT AHEAD OF THE WAVE ALLOWS BETTER CONVECTIVE
DEVELOPMENT OVER THE EASTERN HALF OF THE FORECAST AREA. CONCERN IS
THAT SHEAR PROFILES SUPPORT SOME LINEAR ORGANIZATION TO THE CELLS
AND MID LEVEL FLOW INCREASES TO 40 KNOTS SO STORMS COULD BE MOVING
QUICKLY AND GENERATING FAIRLY GUSTY WINDS. SMALL HAIL COULD BE A
POSSIBILITY AS WELL GIVEN LOW WET BULB ZERO VALUES. BIG CONVECTIVE
QUESTION FOR TODAY WILL BE HOW MUCH HEATING CAN BE GENERATED OVER
THE SOUTHEAST WHICH LOOKS LIMITED GIVEN CURRENT SATELLITE
PICTURES. ITS EXPECTED TO BECOME A WINDY NIGHT ACROSS THE AREA AND
INTO WEDNESDAY WITH STRONGEST WINDS EXPECTED OVER SOUTHEAST
MONTANA. NEW GUIDANCE IS COMING IN HIGHER WITH THE WIND SPEEDS AND
WILL NEED TO BE LOOKING AT POSSIBLE WIND HIGHLIGHTS FOR THIS
AFTERNOON PACKAGE. NO UPDATES AT THIS TIME. BORSUM

.LONG TERM...VALID FOR THU...FRI...SAT...SUN...MON...

A TROUGH WILL MOVE THROUGH THE AREA THURSDAY AND FRIDAY. THIS
TROUGH LOOKS WEAKER THEN ITS PREDECESSOR...SO WILL LEAVE POPS
SCATTERED. HEIGHTS LOOK QUITE A BIT LOWER THEN PREVIOUS MODEL
RUNS FOR THURSDAY...AND THUS SUPPRESS THE WARM AIR SOUTH. DESPITE
SOME DOWNSLOPE FLOW...WILL LOWER HIGHS A BIT CLOSER TO GUIDANCE
ON THURSDAY AS HIGHS SHOULD BE HELD IN THE 60S. IT SHOULD BE
SLIGHTLY WARMER FRIDAY WITH LESS CLOUDS...BUT NORTHWEST FLOW
ALOFT WILL KEEP A LID ON THE WARM UP. DRY NORTHWEST FLOW HANGS ON
FOR SATURDAY AND SUNDAY AND TEMPERATURES WILL CREEP INTO THE 70S.
THE AIR LOOKS DRY AND STABLE...SO KEPT POPS OUT. MODELS HAVE
FLATTENED THE RIDGE DRAMATICALLY FOR NEXT MONDAY AND TUESDAY AND
ACTUALLY DEVELOP A DEEP TROUGH OVER THE NORTHERN ROCKIES. BOTH
GFS AND ECMWF WERE DOING THIS. THIS WOULD FLY IN THE FACE OF
WARMER AND DRIER WEATHER FOR NEXT WEEK. DESPITE MODEL
AGREEMENT...AM GOING TO JUST NUDGE TEMPS LOWER AS THIS WAS THE
FIRST SHOWING OF SUCH A DIFFERENT SOLUTION. HUMPHREY

&&

.AVIATION...

SCATTERED SHOWERS AND THUNDERSTORMS WILL OVERSPREAD THE ENTIRE
AREA FROM WEST TO EAST TODAY AS A RATHER STRONG UPPER DISTURBANCE
AND SURFACE COLD FRONT MOVE THROUGH THE NORTHERN ROCKIES. AS OF
14Z...SHOWERS WERE ALREADY NOTED AT KLVM...AND THEY WILL BE IN THE
KBIL AREA BEFORE 18Z. HEAVIER SHOWERS WILL PRODUCE AREAS OF MVFR
TO LOCALIZED IFR FLYING WEATHER THROUGH TONIGHT. MOUNTAINS WILL BE
FREQUENTLY OBSCURED IN SNOW SHOWERS. POTENTIALLY STRONG
THUNDERSTORMS COULD OCCUR EAST OF A LINE FROM KBHK TO KSHR THIS
AFTERNOON.

STRONG WEST TO NORTHWEST WINDS WILL DEVELOP THIS AFTN/EVNG AND
CONTINUE INTO WEDNESDAY BEHIND A COLD FRONTAL PASSAGE. WIND GUSTS
OF 25-35 KTS WILL BE COMMON ACROSS THE LOWER ELEVATIONS TONIGHT
AND WEDNESDAY. STRONGEST WINDS WILL BE AT KMLS AND KBHK...AND
GUSTS TO 40 KTS ARE EXPECTED IN THESE AREAS FROM LATE TONIGHT
THROUGH WEDNESDAY. JKL

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY WED     THU     FRI     SAT     SUN     MON
-------------------------------------------------------
BIL 060 037/059 037/067 042/063 042/067 044/073 046/075
    6/T 62/W    02/W    33/W    22/W    00/B    00/U
LVM 056 035/054 032/061 037/061 035/065 037/072 040/073
    6/T 62/W    03/W    33/W    22/W    00/B    00/U
HDN 064 037/058 036/071 041/067 040/068 042/075 044/078
    6/T 62/W    02/W    33/W    32/W    00/B    00/U
MLS 066 039/054 035/068 042/063 041/066 044/071 046/073
    6/T 83/W    01/B    33/W    32/W    00/B    00/U
4BQ 067 038/053 032/068 041/064 040/066 043/073 043/077
    6/T 83/W    01/B    33/W    32/W    00/B    00/U
BHK 066 039/052 031/068 039/063 039/065 044/068 044/074
    6/T 83/W    01/B    23/W    32/W    00/B    00/B
SHR 063 035/055 030/068 039/062 038/064 038/070 041/074
    6/T 62/W    02/W    33/W    32/W    00/B    00/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, May 12, 3:30 AM MDT, 11 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
330 AM MDT TUE MAY 12 2009

MTZ028>042-056>058-063>068-WYZ098-099-131100-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
330 AM MDT TUE MAY 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT
WIDESPREAD SHOWERS AND THUNDERSTORMS WILL DEVELOP TODAY. SOME OF
THE STORMS COULD BE SEVERE OVER FAR SOUTHEAST MONTANA...AND PARTS
OF NORTH CENTRAL WYOMING THIS AFTERNOON AND EVENING. THE SEVERE
RISK IS FAR LARGE HAIL AND DAMAGING WINDS. SHOWERS AND
THUNDERSTORMS WILL DECREASE IN COVERAGE AND INTENSITY BY
MIDNIGHT. STRONG NORTHWEST WINDS WILL DEVELOP TONIGHT. WIND GUSTS
TO 45 MPH WILL BE POSSIBLE OVER CENTRAL AND EASTERN SECTIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
STRONG NORTHWEST WINDS WILL CONTINUE EARLY WEDNESDAY. WIND GUSTS
TO 50 MPH WILL BE POSSIBLE OVER THE EAST. WINDS WILL DIMINISH
WEDNESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 2:11 PM MDTSevere Thunderstorm WarningBYZCarter64 min
May 12, 4:01 PM MDTHigh Wind WatchBYZCarter, Fallon, Powder River12 hr
May 12, 5:57 PM MDTSevere Thunderstorm WarningBYZBig Horn, Yellowstone38 min

Nearby

Severe Thunderstorm Warnings in Montana, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.